MAUDE Adverse Event Report: AEGEA MEDICAL INC MARA WATER VAPOR SYSTEM; MARA WATER VAPOR PROBE KIT

AEGEA MEDICAL INC MARA WATER VAPOR SYSTEM; MARA WATER VAPOR PROBE KIT
Model Number DDK-16-050
Health Effect - Clinical Codes Bowel Burn (1756); Discomfort (2330); Bowel Perforation (2668)
Date of Event 06/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported condition is currently being investigated.Patient reported to be (b)(6).Uterine length measured to be 5.5-6 cm.Indications for use: the mara water vapor ablation system is indicated to ablate the endometrial lining of the uterus in premenopausal women with menorrhagia (excessive uterine bleeding) due to benign causes for whom childbearing is complete.Contraindications: the mara water vapor ablation system is contraindicated for use in: a patient who is pregnant or who wants to become pregnant in the future.Pregnancies following ablation can be dangerous for both mother and fetus.A patient with known or suspected uterine cancer or pre-malignant conditions of the endometrium, such as unresolved adenomatous hyperplasia.A patient with endometrial hyperplasia as confirmed by histology.A patient with any anatomic condition (e.G., history of previous classical cesarean section or transmural myomectomy, including hysteroscopic and/or laparoscopic myomectomy performed immediately prior to the mara water vapor ablation treatment).A patient currently on medications that could thin the myometrial muscle, such as long-term steroid use (except for inhaler or nasal therapy for asthma).A patient with a uterine length < 6 cm (external cervical ostium to internal fundus).A patient with a history of a prior completed endometrial ablation procedure and/or endometrial resection (including endometrial ablation/resection performed immediately prior to the mara water vapor ablation treatment) regardless of the modality by which it was performed.Repeat ablation may result in serious patient injury.A patient with active genital or urinary tract infection (e.G., cervicitis, vaginitis, endometritis, salpingitis or cystitis) at the time of treatment.A patient with bacteremia, sepsis or systemic infection.A patient with an intrauterine device (iud) currently in place.A patient with active pelvic inflammatory disease or known or suspected hydrosalpinx based on history or ultrasound at screening.A patient with undiagnosed vaginal bleeding.
 
Event or Problem Description
On (b)(6) 2021, dr.(b)(6) informed aegea of injury of patient following mara procedure.On (b)(6) 2021 dr.(b)(6) filled out a form and sent to aegea with the following information: mara procedure without incident.Mara safety checks were completed on 1st try.Patient in discomfort during procedure but left in no pain.A few hours afterward, patient was admitted through er with air under diaphram on ct.Taken to operating room, had perforation of small bowel with multiple burned area of sigmoid and bladder.Needed resection and ileostomy.Procedure was completed on (b)(6) patient with 5.5-6 cm uterine length.
 
Event or Problem Description
On (b)(6)2021, dr.(b)(6) informed aegea of injury of patient following mara procedure.On (b)(6)2021 dr.(b)(6) filled out a form and sent to aegea with the following information: mara procedure without incident.Mara safety checks were completed on 1st try.Patient in discomfort during procedure but left in no pain.A few hours afterward, patient was admitted through er with air under diaphram on ct.Taken to operating room, had perforation of small bowel with multiple burned area of sigmoid and bladder.Needed resection and ileostomy.Procedure was completed on 61 yr old patient with 5.5-6cm uterine length.
 
Additional Manufacturer Narrative
Submitted in initial report: the reported condition is currently being investigated.Patient reported to be 61 years old.Uterine length measured to be 5.5-6cm.Indications for use: the mara water vapor ablation system is indicated to ablate the endometrial lining of the uterus in premenopausal women with menorrhagia (excessive uterine bleeding) due to benign causes for whom childbearing is complete.Contraindications: the mara water vapor ablation system is contraindicated for use in: · a patient who is pregnant or who wants to become pregnant in the future.Pregnancies following ablation can be dangerous for both mother and fetus.· a patient with known or suspected uterine cancer or pre-malignant conditions of the endometrium, such as unresolved adenomatous hyperplasia.· a patient with endometrial hyperplasia as confirmed by histology.· a patient with any anatomic condition (e.G., history of previous classical cesarean section or transmural myomectomy, including hysteroscopic and/or laparoscopic myomectomy performed immediately prior to the mara water vapor ablation treatment).· a patient currently on medications that could thin the myometrial muscle, such as long-term steroid use (except for inhaler or nasal therapy for asthma).· a patient with a uterine length < 6cm (external cervical ostium to internal fundus).· a patient with a history of a prior completed endometrial ablation procedure and/or endometrial resection (including endometrial ablation/resection performed immediately prior to the mara water vapor ablation treatment) regardless of the modality by which it was performed.Repeat ablation may result in serious patient injury.· a patient with active genital or urinary tract infection (e.G., cervicitis, vaginitis, endometritis, salpingitis or cystitis) at the time of treatment.· a patient with bacteremia, sepsis or systemic infection.· a patient with an intrauterine device (iud) currently in place.-a patient with active pelvic inflammatory disease or known or suspected hydrosalpinx based on history or ultrasound at screening.-a patient with undiagnosed vaginal bleeding.Corrected data: investigation and root cause.Investigation: product evaluation: the mara water vapor probe was discarded after the case because there was no indication of an issue during the procedure.As a result, no physical investigation of the probe was possible.Lot history records for the three lots distributed to advanced obgyn associates were reviewed and no anomalies were observed.The console's case history (data log) was returned for evaluation.The conclusion of the evaluation is "there is no indication that the system behaved abnormal".However, the power-pressure curve was noted to be not characteristic of a typical treatment curve.The manufacturing history for console aegq-2007 was reviewed and no anomaly was observed.Conclusion: there is no indication a device malfunction occurred.Clinical evaluation: initial information was provided by the physician on (b)(6) 2021.This was filed with the unsolicited feedback form (fm0146) at the time.It contained information regarding the case.The mara procedure was described as "without incident", but patient injury did present later requiring intervention.It is evident that there was thermal damage to tissue adjacent to the uterus, as seen in images provided of the surgical intervention that occurred the day following the ablation procedure.At this time, no other information has been provided including operative reports and pathology reports from the day after the mara procedure and any other subsequent operative interventions.At the company's request, additional information was requested regarding patient history, diagnosis, and treatment.This was provided by the physician on (b)(6) 20/21.Review of this information to determine what may have led to the injury did reveal the following relevant information.Patient history indicates the patient was 61 years old and classified as post-menopausal at the time of diagnosis.The indication for use for the mara water vapor ablation system is as follows: "the mara water vapor ablation system is indicated to ablate the endometrial lining of the uterus in premenopausal women with menorrhagia (excessive uterine bleeding) due to benign causes for whom childbearing is complete.Treating a post-menopausal patient with bleeding of unknown origin is outside of the mara indication for use.The safety of performing the mara procedure on post-menopausal women has not been clinically evaluated by the company.Conclusion: the product was used outside the indication for use, where clinical safety has not been assessed.Root cause: the investigation revealed that mara functioned as designed however was used in an off-label clinical setting.

Brand Name
MARA WATER VAPOR SYSTEM
Common Device Name
MARA WATER VAPOR PROBE KIT
Manufacturer (Section D)
AEGEA MEDICAL INC
4055-a campbell avenue
menlo park CA 94025
MDR Report Key12160893
Report Number3014612438-2021-00001
Device Sequence Number887456
Product Code MNB
UDI-Device Identifier00857379006030
UDI-Public00857379006030
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P160047
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberDDK-16-050
Device Catalogue NumberDDK-16-050
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/14/2021
Supplement Date Received by Manufacturer06/14/2021
Initial Report FDA Received Date07/13/2021
Supplement Report FDA Received Date08/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age61 YR